Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 13, NWS Elko, NV

April 14, 2024Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Apr 14, 2024, 1:14 PM PDT for Elko County, White Pine County, Nevada. It took effect at Apr 15, 2024, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2024, 1:14 PM PDT (20:14 UTC)
In effect from
Apr 15, 2024, 11:00 AM PDT
Expired
Apr 15, 2024, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS75 KLKN 142014
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
114 PM PDT Sun Apr 14 2024

NVZ031-033-034-039-151115-
/O.NEW.KLKN.WI.Y.0013.240415T1800Z-240416T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, 
and Oasis
114 PM PDT Sun Apr 14 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains and East Humboldt Range and South Central Elko 
  County.

* WHEN...From 11 AM to 8 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing dust may reduce visibility
  to one mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
2 follow-up statements
718 
WWUS75 KLKN 150931
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
231 AM PDT Mon Apr 15 2024

NVZ031-033-034-039-160300-
/O.CON.KLKN.WI.Y.0013.240415T1800Z-240416T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, 
and Oasis
231 AM PDT Mon Apr 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains and East Humboldt Range and South Central Elko 
  County.

* WHEN...From 11 AM to 8 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing dust may reduce visibility
  to one mile or less. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
557 
WWUS75 KLKN 152018
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
118 PM PDT Mon Apr 15 2024

NVZ031-033-034-039-160300-
/O.CON.KLKN.WI.Y.0013.000000T0000Z-240416T0300Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, 
and Oasis
118 PM PDT Mon Apr 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains and East Humboldt Range and South Central Elko 
  County.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing dust may reduce 
  visibility to one mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 14, 3:38 AM PDT, 9 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 3:38 AM PDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Elko NV
338 AM PDT Sun Apr 14 2024

.SYNOPSIS...Temperatures will be much cooler today, with scattered
rain and snow showers along with isolated thunderstorms. Showers
linger across mainly just Elko and White Pine counties on Monday.
Winds will be breezy to locally windy Monday afternoon and evening.
Dry Tuesday on through the week with temperatures trending warmer.

&&

.SHORT TERM...Today through Monday night. An upper level low
currently centered over central CA and west-central NV is
spreading showers into NW Nye, Lander and Humboldt counties, with
some areas such as Tonopah seeing brief snow showers. QPF amounts
today will be light, with most valley locations receiving less
than a few hundredths on an inch. Any snow showers early this
morning should melt very quickly as recent warmth has surface
temperatures above freezing, even on summits. Mountains may see up
to a tenth of an inch of QPF, or up to an inch of snow today.
High temperatures this afternoon will be much cooler, with upper
40s to low 50s in most valley locations as the low centers over
NV. With the upper level low passing over NV today, there will be
just enough lift and instability for isolated thunderstorms.
Showers taper off across western portions of the CWA by late this
evening as the low centers over Utah. Showers lingering tonight
and Monday over mainly just portions of Elko and White Pine
counties. The exiting low will create breezy to locally windy
conditions across the eastern half of the CWA Monday afternoon and
evening. Strongest winds on Monday are expected across the
mountains and the eastern slopes of mountains in Elko and White
Pine counties, as well as areas prone to channeling of NW winds
such as West Wendover where latest guidance has winds approaching
low end wind advisory levels.

.LONG TERM...Tuesday through Sunday

Transitory upper level short wave ridges will be the main story
for the area through Friday, as each ridge axis moves through the
upper level flow will be out of the NW. This will keep conditions
dry and allow for a slow warm-up for temperatures. By Friday
evening a broad northern stream long wave trough will drop south
into the northern plains as a weak southern stream upper low moves
on shore over southern California, this may allow a weak back
door front to move south into Nevada and serve as a focus for a
few isolated showers Saturday and Sunday afternoons before the
front dissipates over central Nevada. Probabilities look rather
low at this time with shower chances at 15% to 25% with most
locations staying dry. The main impact of this front will be to
flatten the ridging changing the upper flow to more of a westerly
direction.
Temperatures and Winds: Slow warming of temperatures will be
under way, as high pressure builds across the Silver State. Highs
will start in the mid 50s to upper 60s Tuesday, warming into the
upper 60s to low 80s by Sunday afternoon. Overnight lows will
follow a similar trend with lows Tuesday morning in the upper 20s
to upper 30s, warming slowly into the lower 40s to low 50s Sunday
morning. Winds Tuesday will be breezy to out of the WNW at 10 to
25 MPH with a gusts up to 35 mph possible. After Tuesday afternoon
winds relax some as the pressure gradient relaxes under the
influence of upper level ridging in lasting through Saturday winds
will remain out of the W to NW but speeds will be 5 to 15 MPH
with gusts up to 25 MPH.

&&

.AVIATION...A strong storm system will continue to bring elevated
surface winds from the south at times to much of northern and
central Nevada through tonight. In addition, stronger southerly
winds aloft with lighter surface winds at KELY is expected to
promote low-level wind shear through at least 12Z. Some rain
shower shower activity is expected across the I-80 corridor.
However, MVFR conditions from lowered CIGs are most likely to
occur at KWMC Sunday morning. Isolated thunderstorm activity is
expected across central and northern Nevada Sunday afternoon but
probabilities remain low, 10% or below, so left VCTS out of TAFs
with the lower confidence. Winds will decrease Sunday with gusts
below 25 knots at all terminals after 00Z.

&&

.HYDROLOGY...Many streams, creeks and rivers across northern and
central NV have elevated flows due to recent precipitation and or
snowmelt due to recent warmth. Temperatures will be much cooler
today, however elevated flows will continue on some waterways.
Showers today and Monday should have only minor impacts to flows.
Dry conditions are expected Tuesday on Through the weekend,
however temperatures will be trending warmer all week which will
again help to accelerate the melting of remaining mid and high
elevation snowpack. Stream flows on some of the smaller creeks and
rivers of Elko county may remain in action stage early this week,
with warmer temperatures later this week potentially pushing
other creeks closer to action stage.

The Bruneau River is currently in minor flood stage and expected
to remain so today. The Owyhee River near Mountain City is
currently in action stage, just short of minor flood stage, and
expected to recede slightly this morning though likely remain in
action stage all day. Wildhorse Dam is also currently at action
stage and is expected to gradually rise, but remain below minor
flood stage over the coming days.

&&

.LKN Watches/Warnings/Advisories...None.

&&

96/98/93

In the hours before

Local storm report, Apr 14, 8:19 AM PDT, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Elko NV
819 AM PDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     Non-Tstm Wnd Gst 2 ENE Wheeler Peak Snot 39.02N 114.27W
04/14/2024  M86 MPH          White Pine         NV   Mesonet

            RAWS Mather (MTHN2), elevation 9268 feet.

&&

86
Local storm report, Apr 14, 8:23 AM PDT, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Elko NV
823 AM PDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     High Sust Winds  1 SSE Tonopah           38.05N 117.22W
04/13/2024  M40 MPH          Nye                NV   Mesonet

            NDOT US95 Tonopah Summit (TONNV), elevation
            6253 feet.

&&

86
Local storm report, Apr 14, 8:25 AM PDT, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Elko NV
825 AM PDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Non-Tstm Wnd Gst 11 SSE Blue Eagle Ranch 38.38N 115.51W
04/13/2024  M72 MPH          Nye                NV   Mesonet

            RAWS Timber Mtn (TMBN2), elevation 9000
            feet.

&&

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:47 AM PDTRiver Flood WarningLKNElko21 days

Nearby

Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.